Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 544, NWS Atlanta, GA

August 6, 2008Harris County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 6, 2008, 6:08 PM EDT for Harris County, Georgia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2008, 6:08 PM EDT (22:08 UTC)
Expired
Aug 6, 2008, 6:47 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Harris County, GA

The radar

The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:25 PM EDTTSTM WND DMGHamilton, GATWO TREES DOWN...ONE ON HOLLAND ROAD AND ONE ON HAMILTON MULBERRY GROVE ROAD.
Aug 6, 6:25 PM EDTHAIL 0.75Hamilton, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2044 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 062208
SVRFFC
GAC145-062300-
/O.NEW.KFFC.SV.W.0544.080806T2208Z-080806T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRIS COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 700 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR PINE
  MOUNTAIN VALLEY...MOVING NORTHWEST AT 7 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO F.D
  ROOSEVELT STATE PARK AND PINE MOUNTAIN.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3287 8495 3286 8493 3286 8484 3286 8483
      3286 8479 3276 8469 3261 8489 3260 8507
TIME...MOT...LOC 2208Z 129DEG 6KT 3275 8481

$$
2 follow-up statements
000 
WWUS52 KFFC 062231
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT WED AUG 6 2008

GAC145-062300-
/O.CON.KFFC.SV.W.0544.000000T0000Z-080806T2300Z/
HARRIS GA-
630 PM EDT WED AUG 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR HARRIS COUNTY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR 
HAMILTON...AND MOVING WEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MULBERRY GROVE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3287 8495 3286 8493 3286 8484 3286 8483
      3286 8479 3276 8469 3261 8489 3260 8507
TIME...MOT...LOC 2230Z 096DEG 11KT 3275 8492

$$
000 
WWUS52 KFFC 062247
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
647 PM EDT WED AUG 6 2008

GAC145-062255-
/O.CAN.KFFC.SV.W.0544.000000T0000Z-080806T2300Z/
HARRIS GA-
645 PM EDT WED AUG 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR HARRIS COUNTY IS CANCELLED...

THE THUNDERSTORM NEAR HAMILTON HAS WEAKENED AND IS NO LONGER 
EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...GUSTY WINDS UP TO 40 
MPH...VERY HEAVY RAIN...AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE 
POSSIBLE. THIS STORM WILL CONTINUE TO DRIFT WEST AND WEAKEN THROUGH 
7 PM EDT. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3287 8495 3286 8493 3286 8484 3286 8483
      3286 8479 3276 8469 3261 8489 3260 8507
TIME...MOT...LOC 2245Z 099DEG 9KT 3275 8493

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:55 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 6, 3:55 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT WED AUG 6 2008

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS DEVELOPING CU FIELD OVER THE
SOUTHEASTERN STATES. NORTHWEST FLOW IS USHERING MOISTURE INTO THE
REGION AHEAD OF A SURFACE BOUNDARY THAT WILL CONTINUE TO SAG
SOUTHWARD NEAR NORTH GA TONIGHT. MODELS FAIRLY CONSISTENT WITH THE
MOVEMENT OF THE BOUNDARY THROUGH THE STATE ON THURSDAY AND
FRIDAY...AND INTO NORTHERN FL SATURDAY. GOOD MOISTURE AND
INSTABILITY ASSOCIATED WITH THE TROUGH WILL FUEL DIURNALLY DRIVEN
CONVECTION THROUGH THE SHORT TERM. THE BEST CHANCES OF PRECIPITATION
EXIST ACROSS THE STATE THURSDAY AND THURSDAY NIGHT...WITH A SHIFT OF
POPS TO THE SOUTH FRIDAY. POSSIBILITY OF SEVERE STORMS ACROSS MUCH
OF THE CWA FOR THURSDAY AFTERNOON AND THURSDAY NIGHT AS INDICATED BY
SPC. HIGH PRESSURE RIDGE OVER THE NORTHERN PLAINS WILL BUILD
SOUTHEASTWARD INTO THE MID ATLANTIC STATES SATURDAY...BRINGING DRIER
CONDITIONS TO THE AREA. TEMPERATURES THURSDAY WILL REMAIN BETWEEN
FIVE AND TEN DEGREES ABOVE NORMAL...WHILE THE INFLUENCE OF THE
SURFACE BOUNDARY WILL KEEP DAILY HIGHS NEAR NORMAL ON FRIDAY AND
SATURDAY. OVERNIGHT LOWS WILL DIP DOWN LOW ENOUGH TO PREVENT THE
SOUTHEASTERN PORTION OF THE CWA FROM MEETING ADVISORY CRITERIA.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS FAIRLY CONSISTENT WITH THE MOVEMENT OF THE HIGH PRESSURE
RIDGE OVER THE OHIO RIVER VALLEY BY MONDAY...BRINGING DRIER
CONDITIONS TO THE AREA. BY TUESDAY THE MODELS INTRODUCE A SURFACE
LOW OVER THE NORTHERN PLAINS. THIS SYSTEM IS EXPECTED TO USHER
MOISTURE BACK INTO THE SOUTHEAST BY WEDNESDAY. TEMPERATURES ARE
EXPECTING TO REMAIN NEAR NORMAL ACROSS THE STATE THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  95  69  86  66 /  10  30  50  30  10
ATLANTA         74  92  70  84  66 /  10  30  50  40  10
BLAIRSVILLE     69  85  64  81  59 /  20  50  50  20  10
CARTERSVILLE    70  90  68  85  61 /  10  50  50  30  10
COLUMBUS        74  96  73  88  69 /  10  30  40  50  20
GAINESVILLE     73  90  67  84  66 /  10  40  60  30  10
MACON           72  96  72  89  67 /  10  30  50  50  20
ROME            73  91  68  88  62 /  20  60  50  20  10
PEACHTREE CITY  69  92  70  85  60 /  10  30  50  50  10
VIDALIA         79  98  75  89  68 /  10  30  50  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAURENS...MACON...MONTGOMERY...OGLETHORPE...
PEACH...PULASKI...PUTNAM...SCHLEY...SUMTER...TALIAFERRO...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WARREN...
WASHINGTON...WHEELER...WILCOX...WILKES...WILKINSON.

&&

31/07
Hazardous weather outlook, Aug 6, 5:56 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 AM EDT WED AUG 6 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
556 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS PORTIONS OF NORTH GEORGIA THIS AFTERNOON AND
EVENING.

HEAT INDICES OF 105 TO 110 ARE EXPECTED OVER PORTIONS OF CENTRAL
GEORGIA TODAY.

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE STATE FROM THE NORTH TODAY...BUT
WILL NOT MOVE INTO THE STATE UNTIL THURSDAY. A WEAK SURFACE TROUGH
THAT HAS LINGERED OVER THE STATE FOR SEVERAL DAYS WILL CONTINUE TO
SIT ACROSS CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE
CLOUD TO GROUND LIGHTNING. GUSTY WINDS AND SMALL HAIL WILL ALSO BE
POSSIBLE. HOWEVER...IN NORTH GEORGIA...NORTH OF A LINE FROM
ROUGHLY CEDARTOWN TO ROSWELL TO ATHENS...ISOLATED SEVERE STORMS
WILL BE POSSIBLE. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DISCUSSION...
A COLD FRONT WILL APPROACH THE STATE TODAY...BUT WILL REMAIN TO
THE NORTH. AS TEMPERATURES INCREASE THIS AFTERNOON...CAPES WILL
INCREASE TO BETWEEN 2000 AND 2500...WITH THE GREATEST INSTABILITY
IN CENTRAL GEORGIA. HOWEVER...THERE WILL BE BETTER UPPER-LEVEL
SUPPORT...INCLUDING WEAK SHEAR...IN NORTH GEORGIA CLOSER TO THE
FRONT. THIS WILL ALLOW THE POSSIBILITY FOR AN ISOLATED SEVERE
STORM OR TWO IN NORTH GEORGIA...ALTHOUGH THE POSSIBILITY OF STRONG
THUNDERSTORMS CANNOT BE RULED OUT ANYWHERE THIS AFTERNOON WITH THE
STRONG INSTABILITY.

IN ADDITION...THE HIGH TEMPERATURES COMBINED WITH HIGH DEWPOINTS
WILL CREATE HEAT INDICES OF 105 TO 110 IN PORTIONS OF CENTRAL
GEORGIA...GENERALLY SOUTH AND EAST OF A LINE FROM AMERICUS TO
MACON TO LEXINGTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA THURSDAY
THROUGH SATURDAY...AND AGAIN ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 6, 5:05 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT WED AUG 6 2008

GAZ089-062130-
505 PM EDT WED AUG 6 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN MUSCOGEE COUNTY
UNTIL 530 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF MIDLAND...MOVING EAST AT 3 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MUSCOGEE COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE MIDLAND AND EASTERN PORTIONS OF COLUMBUS. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MUSCOGEE COUNTY...INCLUDING AREAS AROUND
MIDLAND. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 6, 5:18 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT WED AUG 6 2008

GAZ078-079-062145-
518 PM EDT WED AUG 6 2008

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN SHILOH...WAVERLY HALL...GENEVA...AND
TALBOTTON. THE THUNDERSTORMS WERE NEARLY STATIONARY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY REMAIN
NEARLY STATIONARY ACROSS HARRIS AND TALBOT COUNTIES THROUGH 545 PM
EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HARRIS AND TALBOT COUNTIES. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 6, 5:44 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
544 PM EDT WED AUG 6 2008

GAZ078-062215-
544 PM EDT WED AUG 6 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HARRIS COUNTY UNTIL
615 PM EDT...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MULBERRY GROVE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARRIS COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MULBERRY GROVE...CATAULA...WHITESVILLE...PINE MOUNTAIN
VALLEY...WAVERLY HALL AND HAMILTON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.